Mississippi, 2001

Flash Flooding in Mississippi, August 12, 2001

August 12, 2001 · NWS JAN · 8 events in 8 counties and zones

8 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 12, 2:15 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 2:15 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT SUN AUG 12 2001

SUNDAY LOOKS TO BE ANOTHER WET DAY FOR THE FORECAST AREA...BUT A
DRIER AIRMASS LOOKS TO SETTLE OVER THE REGION LATE MONDAY INTO
TUESDAY BEHIND AN APPROACHING FRONTAL BOUNDARY.

MODELS AGAIN AGREE ON THE MAJOR FEATURES TO AFFECT THE CWFA THROUGH
60HRS. 500MB SHEAR AXIS TO REMAIN STATIONARY ALONG THE MS/AL BORDER
THROUGH TODAY AND SHIFTING SOUTH AND EAST ON MONDAY...BECOMING MORE
W-E ORIENTED ALONG THE COAST THROUGH THE REMAINDER OF THE FORECAST PERIOD.
AT THE SURFACE...SLOW MOVING FRONTAL BOUNDARY TO APPROACH THE
NORTHERN TIER OF ZONES BY EARLY MONDAY...AND SHOULD MOVE TO THE
SOUTHERN TIER OF ZONES BY EARLY TUESDAY. A SOMEWHAT DRIER AIRMASS
SHOULD BEGIN SETTLING OVER THE REGION LATER MONDAY (PWS BLO 2) AND
LAST INTO THE EXTENDED PERIOD. THUS...GETTING BACK TO A MORE DIURNAL
PRECIP PATTERN. NEXT FRONTAL BOUNDARY LOOKS TO APPROACH THE
MISSISSIPPI DELTA REGION BY FRIDAY.

THE FIRST 24 HOUR FORECAST PERIOD WILL AGAIN RELY HEAVILY ON
MESOSCALE FEATURES AND THE 5OOMB SHEAR AXIS IN THE EAST. 88D SHOWING
SOME SHOWERS MOVING SOUTHEAST OVER THE JACKSON METRO AREA. THIS HAS
OCCURRED THE PAST SEVERAL NIGHTS IN A ROW...ASSOCIATED WITH GOOD
UPGLIDE AND RISING THETA SURFACES IN THE 305K TO 310K RANGE. THESE
SHOWERS SHOULD BEGIN DIMINISHING A FEW HOURS AFTER SUNRISE AS THINGS
HEAT UP. OLD CONVECTIVE SYSTEM THAT DIED OVER THE NORTHEAST
LA/SOUTHEAST AR ZONES EARLIER TONIGHT...WILL PROVIDE FOCUS FOR
AFTERNOON CONVECTION ALONG THE MISSISSIPPI RIVER. IN FACT...BOTH THE
ETA AND AVN SEEM TO AGREE ON THIS POINT. CONVECTION IN THE EAST
SHOULD FIRE MAINLY IN THE AFTERNOON...WITH THE SHEAR AXIS HELPING TO
FIRE STORMS. LATER TONIGHT...BOTH MODELS SEEM TO INDICATE ANOTHER
SHORTWAVE APPROACHING THE WESTERN ZONES SPARKING ANOTHER ROUND OF
PRECIP OVERNIGHT. SINCE THESE FEATURES ARE HARD TO PINPOINT AND
TRACK...WILL STAY CONSERVATIVE AND LEAVE CHANCE POPS IN THE WEST. IN
THE EAST...WILL LEAVE LOW END CHANCE POPS IN THE FORECAST IN THE
VICINITY OF THE SHEAR AXIS.

MONDAY IS A SLIGHTLY DIFFERENT STORY. THE SHEAR AXIS HAS BEGUN TO
SHIFT SOUTH AND EASTWARD. THE FRONTAL BOUNDARY BEGINS APPROACHING.
NOT A LOT OF UPPER LEVEL DYNAMICS ASSOCIATED WITH THIS SYSTEM...BUT
SOME FRONTAL CONVERGENCE ALONG WITH AFTERNOON HEATING SHOULD SPARK
SCATTERED MAINLY AFTERNOON CONVECTION...ESPECIALLY IN THE CENTRAL
AND SOUTH. FRONT SHOULD MAKE IT TO THE SOUTHERN ZONES LATE MONDAY
INTO TUESDAY...WHERE THE REMNANTS WILL SIT ALONG THE COAST...
PROMPTING OVERNIGHT CHANCE POPS IN THE SOUTH.

THE CURRENT EXTENDED FORECAST LOOKS GOOD AND WILL ONLY MAKE COSMETIC
CHANGES DUE TO SHIFTING AROUND OF ZONES.

GUIDANCE LOOKS PRETTY GOOD. TEMPS SHOULD BE BE NEAR 90 IN THE NORTH
TODAY...WHERE MORE INSOLATION IS POSSIBLE. OTHERWISE...UPPER 80S WILL
SUFFICE. MOS AND MAV SEEM TO HAVE THIS HANDLED FAIRLY WELL. WILL
ALSO STICK FAIRLY CLOSE TO POPS.

ALSO...WILL DISCONTINUE FLOOD WATCH. THINK 1 TO 2 INCH RAINFALL
AMOUNTS WILL BE POSSIBLE. (SOME 3 AMOUNTS WILL BE POSSIBLE BUT VERY
LOCALIZED) OVER MAINLY CENTRAL AND SOUTHER AREAS TODAY. THIS IS
SLIGHTLY BELOW GUIDANCE. THIS LOOKS IN LINE WITH NCEP GUIDANCE.

PRELIM NUMBERS...
JAN 88/73/90/72 7441
MEI 88/73/89/72 6341

.JAN...
MS...NONE
LA...NONE
AR...NONE

In the hours before

Special weather statement, Aug 12, 5:08 AM CST, 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
608 AM CDT SUN AUG 12 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED TODAY AND
TONIGHT OVER THE FORECAST AREA...INCLUDING NORTHEAST LOUISIANA,
EXTREME SOUTHEAST ARKANSAS, AND MUCH OF MISSISSIPPI.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE, BUT SOME MAY PRODUCE
WIND GUSTS TO 40 MPH, TORRENTIAL RAINFALL, AND FREQUENT LIGHTNING
STRIKES. VERY MOIST AIR REMAINS IN PLACE ACROSS THE REGION. THE
MOISTURE COMBINED WITH DAYTIME HEATING, UPPER LEVEL DISTURBANCES,
AND SEVERAL SURFACE BOUNDARIES WILL LEAD TO RAPID THUNDERSTORM
DEVELOPMENT, ESPECIALLY IN THE AFTERNOON.

...FLOODING...
PLENTY OF MOISTURE IS AVAILABLE FOR LOCALLY HEAVY RAINFALL
TODAY... ESPECIALLY ACROSS NORTHEAST LOUISIANA...AND OVER
PORTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...TO THE SOUTH OF A
HOLLANDALE TO MACON LINE. ISOLATED RAINFALL AMOUNTS OF UP TO 2
INCHES IN ONE HOUR COULD OCCUR...RESULTING IN STREET FLOODING AND
FLOODING OF SMALL STREAMS AND CREEKS. MOTORISTS SHOULD EXERCISE
CAUTION AND BE ALERT FOR PONDING OF WATER ON ROADWAYS.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS...DUE TO SEVERE THUNDERSTORM
ACTIVITY OR SIGNIFICANT FLOODING...IS NOT ANTICIPATED THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Rankin

When
August 12, 5:40 AM CST to 11:00 AM CST
Where
Rankin County, Richland
Property damage
$1.8 million
Reported by
LAW ENFORCEMENT
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Significant flooding occurred from Richland to Florence as eight to ten inches of rain fell in three to four hours. In Richland, flood damage occurred to 95 houses, 35 trailers, 26 businesses, and 12 apartment units. One bridge sustained damage. In Florence, a total of 45 homes and businesses were damaged by flood waters. Flood waters entered several apartment units, and two churches received several feet of water. Numerous roads had to be closed due to the flooding, including portions of Highway 49 in the Florence area.

Flash Flood, Hinds

When
August 12, 5:55 AM CST to 9:00 AM CST
Where
Hinds County, Jackson
Property damage
$110,000
Reported by
BROADCAST MEDIA
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Portions of south Jackson and the downtown area received up to six inches of rain in less than two hours. Flood waters entered six businesses and four houses. At least 32 apartment units (22 of which were occupied) sustained flood damage. Several roads were closed, including one road that partially caved in.

Flash Flood, Simpson

When
August 12, 8:00 AM CST to 9:00 AM CST
Where
Simpson County, 5 mi NW of Harrisville
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
31.913, -89.919 (the zone’s center; the record gives no point)

Ten homes and two businesses were flooded. Many roads and several bridges sustained damage from significant flooding.

Flash Flood, Copiah

When
August 12, 8:05 AM CST to 9:00 AM CST
Where
Copiah County, Georgetown
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
31.869, -90.449 (the zone’s center; the record gives no point)

Twelve homes and several streets in the town of Georgetown were flooded.

Flash Flood, Marion

When
August 12, 9:10 AM CST to 10:45 AM CST
Where
Marion County, 5 mi N of Columbia
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.231, -89.822 (the zone’s center; the record gives no point)

Water flooded at least three homes. Numerous roads in the northern part of the county sustained flooding.

Flash Flood, Lawrence

When
August 12, 9:10 AM CST to 11:00 AM CST
Where
Lawrence County, Countywide
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -90.107 (the zone’s center; the record gives no point)

Numerous roads in the county were flooded. In the town of Monticello, at least four houses, eight businesses, a church, and 12 apartment units were flooded.

Flash Flood, Lincoln

When
August 12, 9:30 AM CST to 10:30 AM CST
Where
Lincoln County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.532, -90.454 (the zone’s center; the record gives no point)

Numerous county roads and city streets were flooded throughout the county. Flood waters surrounded one house.

Flash Flood, Lamar

When
August 12, 9:50 AM CST to 10:30 AM CST
Where
Lamar County, 5 mi N of Oloh
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.206, -89.509 (the zone’s center; the record gives no point)

Several roads had significant flooding, and one house was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262188, 5262189, 5262191, 5262190, 5262193, 5262194, 5262192, 5262195.